Key result
Long-term low-dose aspirin use had a 27.4% prevalence of GI symptoms and 25.4% of complications; risks were higher in females (OR 1.99, P=0.046) and concurrent NSAID users (OR 2.93, P=0.005).
Why the study?
Aspirin use is associated with a significant risk of gastrointestinal symptoms, prompting investigation into the prevalence and related factors of GI symptoms and complications during long-term low-dose aspirin use.
What is the prevalence of GI symptoms and complications in patients on long-term low-dose aspirin?
Cross-Sectional (n=563)
What is the prevalence of GI symptoms and complications in patients on long-term low-dose aspirin?
Long-term low-dose aspirin use is associated with a high prevalence of GI symptoms and complications, particularly in females and those concurrently using NSAIDs or PPIs.
May warrant symptom monitoring in long-term low-dose aspirin users; leaves open causal links from observational data.
Background: The use of aspirin is associated with being at significant risk of gastrointestinal (GI) symptoms. Aims: This study investigated the prevalence and related factors of GI symptoms and complications in the long-term use of low-dose aspirin among the Prospective Epidemiological Research Studies (PERSIAN) Guilan Cohort study (PGCS) population. Methods: In this cross-sectional study, out of the 10,520 participants among PGCS, 1,011 were taking low-dose (≤325mg) aspirin, of which, 563 participants were included. Participants' demographic and clinical data, GI symptoms, presence of Helicobacter pylori (H. pylori) infection, and GI complications were recorded according to endoscopy and colonoscopy history. All analyses were performed using SPSS version 16, and significance levels were considered p<0.05. Results: The mean age of the participants was 62.42±7.01 years, and 51.2% were females. Approximately 6.7% of participants were using nonsteroidal anti-inflammatory drugs (NSAIDs), and 11.7% were taking proton pump inhibitors (PPIs). The average duration that aspirin consumed for was 9.59±4.84 years, and 46% of participants used it once a week. The prevalence of GI symptoms and complications in low-dose aspirin users was 27.4% and 25.4%, respectively. The most common GI symptoms and complications were related to dyspepsia and gastric erosions. Females were 1.99 times more likely to have GI symptoms than males (P=0.046). The use of PPIs and long-term aspirin intake were associated with an increased odds ratio (OR) of GI symptoms and complications. Also, patients who used NSAID were more susceptible to developing GI complications (OR=2.93, P=0.005). Conclusion: Long-term low-dose aspirin use is associated with a significant burden of GI symptoms and complications, particularly among females and individuals concurrently using PPIs or NSAIDs. Prolonged therapy duration further amplifies these risks, highlighting the importance of tailored clinical monitoring and preventive strategies in high-risk populations to mitigate adverse GI outcomes.
No takes yet. Share an insight, caveat, or question.
Mansour-Ghanaei et al. (2025) conducted a cross-sectional in Gastrointestinal symptoms and complications (n=563). Low-dose aspirin was evaluated on Gastrointestinal symptoms. Long-term low-dose aspirin use had a 27.4% prevalence of GI symptoms and 25.4% of complications; risks were higher in females (OR 1.99, P=0.046) and concurrent NSAID users (OR 2.93, P=0.005).
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: